Ohio, 2009

High Wind in Ohio, December 9, 2009

December 9, 2009 · NWS ILN · 32 events in 32 counties and zones

A strong center of low pressure tracked out of the plains states to the Great Lakes region. Ahead of this low in the Ohio Valley, southwest winds of 30 to 40 mph with gusts to 50 and 60 mph were common throughout the day.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A strong center of low pressure tracked out of the plains states to the Great Lakes region. Ahead of this low in the Ohio Valley, southwest winds of 30 to 40 mph with gusts to 50 and 60 mph were common throughout the day. These strong winds peaked in the early afternoon with the passage of a cold front, and diminished later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 9, 6:55 AM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Dec 9, 6:55 AM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
655 AM EST WED DEC 9 2009

.SYNOPSIS...
A DEEP LOW PRESSURE SYSTEM WILL MOVE ACROSS THE GREAT LAKES
TODAY...PUSHING NORTHEAST TO SOUTHERN QUEBEC BY THURSDAY MORNING.
THE LOW WILL SEND A STRONG COLD FRONT THROUGH THE AREA. HIGH
PRESSURE WILL GRADUALLY BUILD INTO THE THE OHIO VALLEY THURSDAY
INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A DYNAMIC UPR LVL TROF AND DEEPENING SFC LOW PRESSURE WILL AFFECT
THE FORECAST AREA THROUGH TONIGHT. THE SFC LOW WAS LOCATED OVER
NRN ILLINOIS THIS MORNING. THIS LOW WILL TRACK TO LOWER MICHIGAN
THIS AFTN...THEN TO SRN QUEBEC BY THURSDAY MORNING. ASSOCIATED
STRONG COLD FRONT STRETCHING NORTH-SOUTH ACRS CNTRL INDIANA AND WRN
KY WILL RAPIDLY MOVE EAST ACRS THE AREA DURING THE MORNING AND
EARLY AFTN HOURS. FORCING ALONG THIS FRONT WILL BRING A QUICK SHOT
OF SHOWERS AND A FEW EMBEDDED THUNDERSTORMS. THEN...AS STRONG COLD
AIR ADVECTION ENSUES...INSTABILITY SHOWERS WILL DEVELOP DURING THE
AFTN. THERE SHOULD BE A QUICK TRANSITION FROM RAIN SHOWERS TO
SNOW SHOWERS. AM EXPECTING LITTLE TO NO SNOW ACCUMULATION. THE
BIGGEST CONCERN TODAY WILL BE THE VERY WINDY CONDITIONS. A
TIGHTENING SFC PRESSURE GRADIENT...WINDS OF 50 TO 60 KNOTS FROM
925 MB-850 MB AND STRONG CAA WILL RESULT IN WIND GUSTS TO NEAR 60
MPH AT THE SFC. HAVE DECIDED TO UPGRADE THE SERN FCST AREA FROM A
WIND ADVISORY TO A HIGH WIND WARNING AS WIND PARAMETERS ARE PRETTY
MUCH THE SAME THERE AS ANYWHERE. IT WOULD JUST BE SPLITTING HAIRS
OVER 55 MPH WIND GUSTS VERSUS 60 MPH WIND GUSTS. WOULD RATHER BE
ON THE SAFE SIDE BY HIGHLIGHTING THE WIND DANGER. WINDS WILL
LIKELY DOWN SOME TREE LIMBS WHICH MAY RESULT IN SOME POWER OUTAGES.
WINDS SHOULD DIMINISH TO BELOW WIND HEADLINE CRITERIA AFTER
MIDNIGHT.

FOR TONIGHT...AS THE SFC LOW PULLS AWAY...SNOW SHOWERS WILL TAPER
OFF FROM SW TO NE. SKIES WILL REMAIN CLOUDY TO MOSTLY CLOUDY.

GIVEN RAPID TEMPERATURE CHANGES FOR TODAY AND TONIGHT...HAVE
RELIED ON A BLEND OF RAW 2 M TEMPERATURES FROM THE RUC...NAM AND
GFS FOR FORECAST HIGHS AND LOWS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
LOW PRESSURE WILL LIFT NE FROM SRN QUEBEC TO THE CANADIAN
MARITIMES THURSDAY INTO THURSDAY NIGHT. THIS WILL ALLOW SFC HIGH
PRESSURE TO GRADUALLY BUILD INTO THE OHIO VALLEY REGION DURING
THIS PERIOD. THERE WILL BE A DECENT PRESSURE GRADIENT ON
THURSDAY...SO WINDS WILL GUST BETWEEN 25 AND 35 MPH. IT WILL BE
MUCH COLDER AS AN ARCTIC AIRMASS SETTLES IN. TEMPERATURES WILL
NOT WARM THAT MUCH FROM MORNING LOWS IN THE MID TEENS TO LOWER
20S. WILL FORECAST HIGHS FROM AROUND 20 NORTHWEST TO THE UPPER 20S
FAR SE. PARTLY TO MOSTLY CLOUDY SKIES WILL GRADUALLY CLEAR FROM SW
TO NE THROUGH THURSDAY NIGHT.

HIGH PRESSURE WILL BE LOCATED OVER THE OHIO VALLEY ON FRIDAY.
SUNSHINE AND MODERATING 850 MB TEMPERATURES WILL ALLOW FOR A WARM
UP FROM THURSDAYS VERY COLD READINGS. HIGHS WILL RANGE FROM THE
UPPER 20S NORTH TO THE LOWER 30S SOUTH.

UPR LVL PATTERN OVER THE LOWER 48 WILL TRANSITION TO A MORE WEST
TO SOUTHWEST FLOW ALOFT THROUGH THE WEEKEND. THIS WILL RESULT IN
MODERATING TEMPERATURES. THE FLOW WILL ALSO HAVE EMBEDDED WEATHER
DISTURBANCES. ONE MAY AFFECT OUR REGION SATURDAY NIGHT INTO SUNDAY
MORNING. HAVE THUS KEPT A MENTION OF RAIN AND/OR SNOW SHOWERS.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
FOR THE PERIOD SUNDAY THROUGH TUESDAY...AFOREMENTIONED WEATHER
DISTURBANCE SHOULD BE MOVING EAST OF THE AREA ON SUNDAY. THE NEXT
WX SYSTEM TO AFFECT THE REGION IS POISED FOR NEXT TUESDAY.
TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL FOR SUNDAY AND
MONDAY WITH TEMPERATURES FALLING BACK TO BELOW NORMAL READINGS BY
MID WEEK. HAVE MAINTAINED A LOW CHC POP ON TUESDAY IN ASSOCIATION
WITH THE NEXT COLD FRONT.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
SFC FRONT ALREADY THROUGH KCVG/KLUK AND TO PASS THROUGH KDAY NEAR
12Z. SFC OBS AND SATELLITE CONFIRMING LIFTING OF CLOUDS NEAR AND
IMMEDIATELY IN ADVANCE OF THE FRONT...WHICH APPEARS TO BE ALLOWING
THE BEGINNING OF HIGHER WIND GUSTS TO WORK DOWN TO SFC. EXPECT
WIND GUSTS TO APPROACH 50KTS MOST LOCATIONS FROM ESPECIALLY
16-23Z...WITH WIND GUSTS NEAR 30KTS THRUOGH PERIOD. ANTICIPATING
CIGS TO REMAIN ABOVE IFR...BUT MVFR CIGS TO CONTINUE AFTER BRIEF
LIFTING OF CIGS HEAR FRONTAL BOUNDARY. AS STRONG CAA WORKS IN
ENOUGH INSTABY TO GET SOME SHRA CHANGING TO SHSN FROM ABOUT 18Z
ONWARD.

OUTLOOK...WIDESPREAD MVFR CIGS AND STRONG WINDS ARE LIKELY
WEDNESDAY NIGHT. MVFR CIGS AND PRECIPITATION POSSIBLE SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HIGH WIND WARNING UNTIL 1 AM EST THURSDAY FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...HIGH WIND WARNING UNTIL 1 AM EST THURSDAY FOR KYZ089>100.
IN...HIGH WIND WARNING UNTIL 1 AM EST THURSDAY FOR INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...CONIGLIO/HICKMAN
AVIATION...JDR
Hazardous weather outlook, Dec 9, 4:50 AM EST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
450 AM EST WED DEC 9 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
450 AM EST WED DEC 9 2009

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 high wind. Local standard time, as filed.

High Wind, Clinton

When
December 9, 10:17 AM EST
Where
Clinton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

A 60 mph gust was recorded at the KILN Wilmington airport.

High Wind, Hardin

When
December 9, 10:51 AM EST
Where
Hardin forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

A tractor trailer was overturned 6 miles north of Kenton.

High Wind, Montgomery

When
December 9, 11:00 AM EST to 2:00 PM EST
Where
Montgomery forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

A large business sign was blown apart on State Route 48 in Englewood. Newspaper reports in the New Lebanon area showed a large tree was blown down and several power poles that were damaged. The ASOS at KDAY Dayton international airport recorded a 56 mph gust at 13:19.

High Wind, Hamilton

When
December 9, 11:30 AM EST to 12:30 PM EST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Several trees were blown down in the Indian Hill area, closing a few streets. Utilities were damaged due to fallen trees on power lines. Another spotter estimated a 52 mph gust in Maderia at 12:05.

High Wind, Scioto

When
December 9, 12:11 PM EST to 1:11 PM EST
Where
Scioto forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Approximately two dozen trees were reported down across Portsmouth, leaving 1200 people without power. The gust was measured at 12:41.

High Wind, Champaign

When
December 9, 12:46 PM EST to 1:46 PM EST
Where
Champaign forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

Siding was blown off of a house. Large limbs were blown down. Scattered trees were blown down across the county according to police reports.

High Wind, Warren

When
December 9, 12:55 PM EST to 1:55 PM EST
Where
Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

A barn was blown down in Harlan Township. Several reports of trees and power poles and power lines were also reported across the county.

High Wind, Shelby

When
December 9, 1:03 PM EST
Where
Shelby forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
County Official
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

A 58 mph gust was recorded at the Hardin-Houston local schools located 4 miles northeast of Russia.

High Wind, Miami

When
December 9, 1:28 PM EST to 2:28 PM EST
Where
Miami forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

Power poles were blown over near Covington.

High Wind, Delaware

When
December 9, 1:30 PM EST to 2:30 PM EST
Where
Delaware forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

Trees were blown down on power lines at a golf course in Galena.

High Wind, Adams

When
December 9, 1:30 PM EST to 2:30 PM EST
Where
Adams forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Several trees were blown down across the county. A silo was blown over in Cherry Fork.

High Wind, Brown

When
December 9, 1:30 PM EST to 2:30 PM EST
Where
Brown forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Several trees were blown down across the county.

High Wind, Highland

When
December 9, 1:30 PM EST to 2:30 PM EST
Where
Highland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

Several trees were blown down across the county.

High Wind, Fayette

When
December 9, 1:30 PM EST to 2:30 PM EST
Where
Fayette forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

Several trees were blown down across the county.

High Wind, Pike

When
December 9, 1:30 PM EST to 2:30 PM EST
Where
Pike forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

Several trees were blown down across the county. Two miles north of Waverly, a telephone pole was blown over onto U.S. Route 23.

High Wind, Ross

When
December 9, 1:30 PM EST to 2:30 PM EST
Where
Ross forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Several trees were blown down across the county.

High Wind, Pickaway

When
December 9, 1:30 PM EST to 2:30 PM EST
Where
Pickaway forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

Several trees were blown down across the county. A spotters wind equipment in South Bloomfield measured a 50 mph gust at 14:01.

High Wind, Fairfield

When
December 9, 1:30 PM EST to 2:30 PM EST
Where
Fairfield forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

Many trees were blown down on area roadways across the county.

High Wind, Hocking

When
December 9, 1:30 PM EST to 2:30 PM EST
Where
Hocking forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Several trees and power lines were blown down across the county.

High Wind, Clark

When
December 9, 1:30 PM EST to 2:30 PM EST
Where
Clark forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

A power pole and power lines were knocked down.

High Wind, Licking

When
December 9, 1:56 PM EST
Where
Licking forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$4,000
Reported by
ASOS
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

A 61 mph gust was recorded at the Newark airport.

High Wind, Union

When
December 9, 2:00 PM EST to 3:00 PM EST
Where
Union forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

Several large limbs were blown down onto power lines in the Richwood area.

High Wind, Logan

When
December 9, 2:30 PM EST to 3:30 PM EST
Where
Logan forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

Several trees were blown down across the county.

High Wind, Butler

When
December 9, 2:30 PM EST to 3:30 PM EST
Where
Butler forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Power lines and several small trees were blown down across the county.

High Wind, Preble

When
December 9, 2:35 PM EST to 3:35 PM EST
Where
Preble forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

Several trees were blown down across the county.

High Wind, Darke

When
December 9, 2:35 PM EST to 3:35 PM EST
Where
Darke forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Several trees and power lines were blown down across the county.

High Wind, Greene

When
December 9, 2:44 PM EST to 3:44 PM EST
Where
Greene forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

Several trees were blown down across the county.

High Wind, Auglaize

When
December 9, 3:00 PM EST to 4:00 PM EST
Where
Auglaize forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Winds across the area were estimated to gust to 50 mph.

High Wind, Franklin

When
December 9, 3:23 PM EST to 4:23 PM EST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Construction fencing was damaged, large trees were down and some minor building damage was reported in the Columbus area.

High Wind, Clermont

When
December 9, 3:30 PM EST to 4:30 PM EST
Where
Clermont forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

A few trees were blown down, some landing on power lines.

High Wind, Madison

When
December 9, 3:30 PM EST to 4:30 PM EST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

An interstate sign was blown down near London. Additional cable and power lines were blown down in the London area.

High Wind, Mercer

When
December 9, 3:40 PM EST to 4:40 PM EST
Where
Mercer forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Power poles were cracked in the Rockford area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200214, 200215, 200216, 200217, 200218, 200220, 200222, 200219, 200224, 200225, 200226, 200227, 200228, 200229, 200230, 200231, 200232, 200233, 200234, 200244, 200223, 202848, 200235, 200236, 200238, 200239, 200237, 200243, 200241, 200242, 202851, 202849.